Thunderstorm Wind, Litchfield
- When
- August 5, 2:46 PM EST
- Where
- Litchfield County, Watertown
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 41.600, -73.117
On August 5, a cold front moved through southwestern New England. The airmass to the east of the cold front was warm, humid and unstable.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
On August 5, a cold front moved through southwestern New England. The airmass to the east of the cold front was warm, humid and unstable. Thunderstormsformed ahead of the cold front in Litchfield County during the mid afternoon hours.One thunderstorm contained severe wind gusts, which according to the Park ForestService, blew down trees in Black Rock State Park, north of Watertown.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 5, 2:00 PM EST, 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 300 PM EDT FRI AUG 5 2005 WORKZONES OUT. PRODUCTS SHORTLY. .SYNOPSIS...HIGH PRESSURE...CENTERED OVER THE WESTERN GREAT LAKES...WILL SETTLE ACROSS EASTERN NEW YORK AND ADJACENT NEW ENGLAND THROUGH THE WEEKEND. THIS HIGH WILL PROVIDE A FINE SUMMER WEEKEND WITH MUCH LOWER HUMIDITY...UNRESTRICTED VISIBILITY AND PLENTY OF SUNSHINE. BY NEXT WEEK...THIS SAME HIGH WILL MOVE TO OUR EAST AND BEGIN TO TRANSFORM BACK INTO A BERMUDA HIGH...WHICH WILL BRING AN INCREASE IN HUMIDITY. && .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...A LINE OF STORMS HAS FORMED IN SOUTHEASTERN ZONES....FROM ABOUT PITTSFIELD MA...SOUTHWEST THROUGH MUCH OF DUTCHESS COUNTY...WITH MAX VILS AROUND 40 (THUS FAR). SOME BROAD ROTATION HAS BEEN NOTED. KPOU REPORTED WIND GUSTS TO 33 KTS. LINE GETTING A LITTLE MORE IMPRESSIVE WITH TIME BUT THUS FAR HAVE BEEN STRONG (AS OPPOSED TO SEVERE). SEVERAL FOLKS KEEPING A CLOSE WATCH OF THE SCOPE. BEHIND THIS LINE...THE SKY IS MOSTLY CLEAR AND DEWPOINTS HAVE CRASHED THROUGH 60S...INTO THE 50S...AND IN SOME CASES THE UPPER 40S BACK OVER WESTERN NY THIS DRY AIR WILL CONTINUE TO BLEED SOUTHWARD AND BY DARK...SHOULD HAVE ENCROACHED THE ENTIRE COUNTY WARNING AREA (CWA). WILL KEEP A SLIGHT CHANCE OF STORMS IN MY SOUTHERN ZONES ONLY FOR EARLY THIS EVENING. IF...BEFORE THE ZONES GET RELEASED...THE CURRENT LINE OF STORMS COMPLETELY CLEARS THE REGION...WILL OMIT. AFTER THAT...LOOKS LIKE CLEAR SAILING THROUGH AT LEAST THE NEXT COUPLE OF DAYS. LOOKS LIKE ONE OF THE BEST WEEKENDS WEATHERWISE OF THE ENTIRE SUMMER SEASON. SOUNDINGS SHOW PERHAPS A FEW CU...AND SOME ENHANCED CIRRUS ASSOCIATED WITH AN UPPER LEVEL JET STREAK. MOSTLY SUNNY WILL COVER IT BOTH WEEKEND DAYS. REGARDING TEMPS...WENT CLOSE TO MAV NOS TONIGHT...CLOSEST TO FWC NOS ON SATURDAY AND SUNDAY...OTHERWISE MAV NOS. && .LONG TERM (MONDAY THROUGH FRIDAY)...BY MONDAY...THE HIGH WILL HAVE DRIFTED TO OUR EAST. WITH NO UPSTREAM SYSTEM TO MOVE ON IN...THIS HIGH WILL TRANSFORM INTO YET ANOTHER BERMUDA HIGH. A SOUTHERLY FLOW WILL OPEN THE GATES AND ALLOW HUMIDITY TO SURGE BACK IN...STARTING AS EARLY AS SUNDAY NIGHT AND REALLY NOTICED BY TUESDAY. WILL KEEP MONDAY DRY...ALTHOUGH THE GFS KEEPS TRYING TO PUSH MEASURABLE INTO OUR AREA LATE IN THE DAY. WITH NO GOOD TRIGGER WILL NOT BITE AT THE BAIT...AND CONTINUE WITH PERSISTENCE. WILL KEEP SLIGHT IN ON TUESDAY...WITH SLIGHTLY BETTER CHANCES WEDNESDAY THROUGH FRIDAY. A COLD FRONT MIGHT CROSS THE REGION BY FRIDAY..HOWEVER IT LOOKS WEAK...AND THE TIMING HAS DIFFERED QUITE A BIT FROM RUN TO RUN. GO WITH GENERIC 30 POPS WED-FRI FOR NOW...MAINLY AFTERNOON-EVENING PERIOD. && .AVIATION...A COLD FRONT OVER SOUTHEAST NEW YORK AND WESTERN NEW ENGLAND WILL MOVE SOUTH OF THE REGION BY EARLY EVENING. LOOK FOR VERY LOCALIZED MVFR/IFR VSBY/CIGS IN THUNDERSTORMS WELL SOUTH AND EAST OF KALB UNTIL EARLY EVENING. OTHERWISE VFR CONDITIONS WILL PREVAIL. SURFACE WINDS WILL BE WEST AROUND 10 KTS TILL 23Z...GUSTING TO 25 KTS. ANY PATCHY FOG OVERNIGHT SHOULD BE VERY LIMITED. A GORGEOUS FLYING DAY ON TAP SATURDAY WITH VISIBILITIES ABOUT AS GOOD AS THEY GET THIS TIME OF YEAR...WITH ONLY A FEW CU AND SOME CIRRUS AS WELL AS LIGHT NORTHERLY WINDS (UNDER 10 KTS). && .HYDROLOGY...STREAMS AND RIVERS WELL WITHIN THEIR BANKS. THUNDERSTORMS MAY DROP UP TO AN INCH OF RAIN IN VERY LOCALIZED AREAS WELL SOUTH AND EAST OF ALBANY UNTIL ABOUT SUNDOWN. AFTER THAT...DRY LATER THIS EVENING THROUGH AT LEAST THE WEEKEND. NO PROBLEMS ANTICIPATED. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NY...NONE. VT...NONE. && SYNOPSIS...HWJIV SHORT TERM...HWJIV LONG TERM...HWJIV AVIATION...GG HYDROLOGY...GG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 430 AM EDT FRI AUG 5 2005 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-061100- BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY- EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY- EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT- HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY- NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY- NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY- SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY- SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY- SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY- WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY- WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT- 430 AM EDT FRI AUG 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...TODAY... A COLD FRONT WILL MOVE ACROSS THE REGION LATE THIS MORNING THROUGH THE AFTERNOON. THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS ASSOCIATED WITH THIS BOUNDARY ESPECIALLY SOUTH AND EAST OF THE CAPITAL REGION IN THE AFTERNOON. LOCALLY HEAVY DOWNPOURS CAUSING SOME PROBLEMS IN POOR DRAINAGE URBAN AREAS AND RAPID RISES IN STREAMS AND CREEKS MAY BE POSSIBLE SOUTH OF ALBANY. .DAYS TWO THROUGH SEVEN...SATURDAY TO THURSDAY... THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. TAW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1023 AM EDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND DMG FORT ANN 43.42N 73.49W
08/04/2005 WASHINGTON NY PUBLIC
TREES DOWN ALONG SLY POND ROAD.
&&
OKEEFESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 121 PM EDT FRI AUG 5 2005 NYZ063>065-051800- ...A STRONG THUNDERSTORM IN ULSTER AND DUTCHESS COUNTIES... AT 112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR WEST SHOKAN... OR ABOUT 15 MILES SOUTHWEST OF HUNTER...AND MOVING SOUTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR... HURLEY...KINGSTON...TILLSON AND 7 MILES SOUTHWEST OF LAKE KATRINE BY 135 PM EDT PORT EWEN AND RHINEBECK BY 140 PM EDT STAATSBURG AND HYDE PARK BY 145 PM EDT 7 MILES NORTHEAST OF FAIRVIEW BY 150 PM EDT PLEASANT VALLEY BY 155 PM EDT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 200 PM EDT FRI AUG 5 2005 NYZ064>066-051845- ...A STRONG THUNDERSTORM IN ULSTER AND DUTCHESS COUNTIES... AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR LAKE KATRINE...OR ABOUT OVER KINGSTON...AND MOVING EAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR... RHINEBECK BY 205 PM EDT RED HOOK BY 210 PM EDT 6 MILES NORTH OF STANFORDVILLE BY 240 PM EDT PINE PLAINS BY 245 PM EDT IN ADDITION TO LARGE HAIL AND STRONG WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 235 PM EDT FRI AUG 5 2005 NYZ064>066-051900- ...A STRONG THUNDERSTORM IN ULSTER AND DUTCHESS COUNTIES... AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH... FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR HIGHLAND...OR ABOUT OVER POUGHKEEPSIE...AND MOVING EAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR... RED OAKS MILL...MYERS CORNER AND 6 MILES SOUTH OF PLEASANT VALLEY BY 240 PM EDT HOPEWELL JUNCTION BY 245 PM EDT WINGDALE AND PAWLING BY 300 PM EDT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
331 PM EDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM TSTM WND DMG GARDINER 41.68N 74.15W
08/05/2005 ULSTER NY EMERGENCY MNGR
TREES DOWN.
0226 PM TSTM WND DMG HYDE PARK 41.78N 73.93W
08/05/2005 DUTCHESS NY LAW ENFORCEMENT
TREES DOWN.
0238 PM TSTM WND DMG MARLBORO 41.60N 73.97W
08/05/2005 ULSTER NY EMERGENCY MNGR
TREES DOWN.
&&
OKEEFEThe Brookhaven radar (KOKX), 84 km away, was scanning. The volume nearest the first event began at 19:45 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2005Every state in 2005This day in weather historyWarnings in Connecticut, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473579.